Iowa, 2008

Hail in Iowa, June 10, 2008

June 10, 2008 · NWS DMX · 1 event in 1 county or zone

Strong warm air advection and moisture transport took place across Iowa during the afternoon of the 10th into the evening hours. This produced strong thunderstorms over northern Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
$5,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Strong warm air advection and moisture transport took place across Iowa during the afternoon of the 10th into the evening hours. This produced strong thunderstorms over northern Iowa. Though they were generally below severe levels, one of the storms produced one inch diameter hail in Worth County near the Minnesota border.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 10, 6:00 PM CST, 1 hour 21 minutes earlier.

Area forecast discussion, Jun 10, 6:00 PM CST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
700 PM CDT TUE JUN 10 2008

...UPDATED FOR AVIATION DISCUSSION...

.DISCUSSION...
SFC RIDGE MOVG TO THE E OF IA NOW WITH INC SLY FLOW SETTING UP
OVER THE PLAINS. STRONG MSTR TRANSPORT ALREADY UNDERWAY AND
THETA-E ALREADY SHOWING UP IN CLOUDY FIELD IN ARC FM NEAR KDSM-
KFSD LINE. ATTM...DONT THINK THIS WILL FIRE...BUT WILL NEED TO BE
WATCHED. EXPECT AN MCS TO DVLP TO THE NW OF THE CWA OVR NGT AND
WILL MOVE SEWD INTO AT LEAST NRN IA THU MRNG. STTN GETS
COMPLICATED WITH POTENTIAL OUTFLOW BNDRYS FROM THE AM CONVECTION
AS WELL AS THE APPROACHING FNTL BNDRY. WITH VERY STRONG TRASNPORT
CONT INTO THE FRONT THU NGT, FEEL THE ECMWF AND GFS HAVE A GOOD
HANDLE ON THE POSITIONING. PCPN LIKELY OVER DONE AND TONED IT BACK
SOME, BUT STILL WENT 1.5 TO 3 INCHES ACROSS THE CWA IN THE NEXT 48
HRS. THATS THE BAD NEWS...THE GOOD NEWS IS THE PATTERN WILL
CHANGE AFTER THIS SYSTEM MOVS THROUGH...AT LEAST FOR A WHILE. THE
NEXT WEATHER FEATURE IS SLATED TO MOV THRU MON NGT INTO TUE...BUT
THAT LOOOKS MORE LIKE A TYPICAL SYSTEM FOR JUNE. RELATIVELY NORMAL
WEATHER IS LIKELY TO HOLD THROUGH MUCH OF NEXT WEEK BEFORE PTRN
STARTS TO RETURN TO A MORE ACTIVE REGIME. FEEL THE ECMWF HAS A
MUCH BETTER HANDLE ON THIS.

&&

.AVIATION...11/00Z
VFR CONDITION OVERNIGHT INTO WEDNESDAY IN MOST LOCATIONS AS WARM
FRONT SETS UP ACRS NORTHERN IA.  WNDS WL REMAIN STRONG FROM THE
SOUTH WITH SCATTERED THUNDERSTORMS ACRS THE NORTHWEST BY MORNING.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM WEDNESDAY AFTERNOON THROUGH THURSDAY
MORNING FOR AUDUBON-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CASS-
CERRO GORDO-CRAWFORD-DALLAS-EMMET-FRANKLIN-GREENE-GRUNDY-GUTHRIE-
HAMILTON-HANCOCK-HARDIN-HUMBOLDT-KOSSUTH-MARSHALL-PALO ALTO-
POCAHONTAS-SAC-STORY-WEBSTER-WINNEBAGO-WORTH-WRIGHT.

FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR BLACK HAWK.

&&

MS JUN 08/LEE
Hazardous weather outlook, Jun 10, 8:28 AM CST, 10 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
928 AM CDT TUE JUN 10 2008

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-111100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
928 AM CDT TUE JUN 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE ALONG AND NORTH
OF HIGHWAY 20 TODAY AND TONIGHT. THERE IS A SMALL CHANCE THAT A
FEW STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND
BEING THE MAIN THREAT.

NUMEROUS AREAL AND RIVER FLOOD WARNINGS ARE IN EFFECT ACROSS
CENTRAL IOWA. FOR ADDITIONAL INFORMATION PLEASE REFER TO THE
NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MORE SIGNIFICANT THUNDERSTORM CHANCES RETURN TO THE FORECAST FOR
WEDNESDAY AND THURSDAY. SEVERE WEATHER IS POSSIBLE IN THE FORM OF
LARGE HAIL...DAMAGING WIND AND ISOLATED TORNADOES. HEAVY RAIN...
WHICH MAY EXCEED SEVERAL INCHES...MAY OCCUR AS WELL. THIS IS
ESPECIALLY TRUE OVER THE NORTHWEST THIRD OF IOWA. THE ADDITIONAL
HEAVY RAINFALL MAY CAUSE EXISTING FLOODING TO PERSIST OR WORSEN
OR DEVELOP IN OTHER AREAS.

CHANCES FOR THUNDERSTORMS ALSO EXIST IN SOME PARTS OF THE STATE
FRIDAY AND AGAIN ON SUNDAY. THE SEVERE WEATHER POTENTIAL AT THIS
TIME LOOKS TO BE MINIMAL WHILE THE HEAVY RAIN POTENTIAL HAS YET TO
BE DETERMINED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY AND AGAIN ON THURSDAY.

AN EMERGENCY MANAGER CONFERENCE CALL WILL BE HELD TODAY AT NOON.

The radar

The La Crosse radar (KARX), 164 km away, was scanning. The volume nearest the first event began at 01:22 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Worth

When
June 10, 7:21 PM CST
Where
Worth County, 4.18 mi S of Grafton
Measured
1 in hail
Property damage
$1,000
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
43.270, -93.080

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 93217.